Hypnotic Discontinuation in Chronic Insomnia: Impact of Psychological Distress, Readiness to Change, and Self-Efficacy

    loading  Checking for direct PDF access through Ovid

Abstract

Objective

To compare individuals who were successful in discontinuing hypnotic medications against those who were not on measures of insomnia severity, medication withdrawal symptoms, psychological symptoms, perceived health, readiness to change and self-efficacy.

Design

Secondary analyses of a randomized clinical trial comparing a hypnotic taper intervention with or without self-help treatment for insomnia.

Main Outcome Measures

Self-report measures of insomnia severity, medication withdrawal symptoms, depression and anxiety symptoms, physical and mental health, stages of change, readiness to change, decisional balance, and general and situational self-efficacy.

Results

There were no significant differences at baseline between medication-free individuals and those still using sleep medication at the end of a taper intervention. Group differences emerged midway through the 8-week withdrawal program and were accentuated after the intervention; participants who remained medication-free during the next six months had less severe insomnia and anxiety symptoms, a more positive perception of their health and higher self-efficacy to refrain from hypnotic use in various situations. Contrary to expectations, there were no differences between drug-free and nondrug-free participants on both readiness to change and stages of change.

Conclusions

Chronic users of hypnotic medications entered a taper intervention with equal levels of psychological distress, health, self-efficacy, and readiness to change. Successful hypnotic discontinuation was associated with overall improvement of insomnia, anxiety and distress symptoms, perceived health and self-efficacy. More intensive and individualized therapeutic attention may be warranted for individuals experiencing worsening of insomnia symptoms, more withdrawal symptoms and psychological distress, and lower self-efficacy during medication discontinuation.

Related Topics

    loading  Loading Related Articles